The dangerous fashion for laughing gas among young people

“Before, we counted cartridges in a party; now we count the carboys. ” Leila Chaouachi, pharmacist at the Center for Evaluation and Information on Pharmacodependence-Addictovigilance in Paris (CEIP-A), is concerned about the misuse of nitrous oxide. Also called “proto” or “laughing gas”, this product was originally used for making whipped cream in a siphon or used as an anesthetic in the medical field. In order to obtain a euphoria lasting two to three minutes, this gas is injected into a balloon and then inhaled.

The reports reported to the addictovigilance network quintupled in 2020 according to the CEIP report made public in November, going from 47 in 2019 to 254 in 2020. “The reports we receive mainly concern complications, but they can also be signals of abuse, traffic… ”, clarifies Leila Chaouachi. Several common traits stand out among those reported. The first being youth. “On average, we are between 20 and 22 years old”, underlines Régis Bordet, doctor in the medical pharmacology service of the Lille University Hospital.

The share of minors is also on the rise, going from 8.5% to 13.4% between 2019 and 2020 according to the CEIP report. “The fad, the low price, the accessibility of the product” are all reasons which justify this infatuation of young people for nitrous oxide, according to Sébastien Lose, survey engineer in social sciences at the Cedragir association, in Lille. The large doses and regular use emerge from the reassembled profiles. A third of the cases reported in the CEIP report speak of carboys (the equivalent of a hundred capsules) and evoke daily consumption.

Read also Article reserved for our subscribers Seven tonnes of nitrous oxide seized in Seine-et-Marne

“Just a capsule to try”

According to the various experts interviewed by The world, the majority of consumption, as long as it is reasoned, does not lead to complications. But there is no such thing as zero risk and the consequences of these inhalations can be significant. Nitrous oxide will “Inactivate vitamin B12, itself essential to the constituent of the spinal cord”, explains Bertrand Degos, head of the neurology department at the Avicenne hospital in Bobigny (Seine-Saint-Denis). The results are neurological disorders with impaired walking, balance, or even in the most extreme cases, temporary paraplegia or quadriplegia.

This is the case with Sarah, who lost the use of her legs for several weeks following excessive consumption of proto. “The first time was while on vacation in Spain. Just a capsule to try, confides the young woman of 25 years. I started using on my own from September 2020, it was the mistake. “ Classic symptoms then appear, such as tingling and loss of balance. Everything then goes very quickly. Sarah consumes up to three canisters a day. She was admitted to the Casanova hospital in Saint-Denis (Seine-Saint-Denis) on November 4.

You have 58.55% of this article to read. The rest is for subscribers only.

We wish to give thanks to the author of this write-up for this awesome content

The dangerous fashion for laughing gas among young people

Bofads